Coming from a family history of Diabetes and having been diagnosed with Insulin Resistance myself, I have been very diligent the past four years about losing weight safely and healthily. The result has been a loss of 70 pounds so far with only about 25 pounds to go. However, as I’ve lost so much and recently been doing a high protein, low carbohydrate diet, I have found that I started having sudden drops in blood sugar that are kind of scary. My mother suffered a diabetic coma which subsequently resulted in her death 17 years ago so I was eager to solve this problem in myself.
I was diagnosed with Insulin Resistance four years ago and placed on the insulin-helping medication, Metformin, also known as Glucophage. This medication gave me more energy and helped me to lose weight. About a year ago, I had a kidney stone and had to have a scan that required me to stop taking Metformin for 48 hours. I stayed off the medication for a few weeks with no ill results, but after speaking to a doctor who suggested I continue to take it until I finished losing weight, I started taking it again. About six weeks ago, I started the Dukan Diet and stepped up my Weight Watchers and lost another 15 or 16 pounds. One morning, after a breakfast of chicken legs and yogurt and taking my Metformin and a new vitamin that also supported blood sugar levels with Chromium, Cinnamon and Alpha Lipoic Acid, I stood up and started to black out. I was dizzy and disoriented and confused. I immediately phoned my GP surgery and the nurse who is specially trained in diabetes and insulin resistance informed me that my blood sugar was probably dropping too low and that I should stop taking the Metformin for a while then come in for a blood test.
That little episode was scary, so I immediately stopped taking the Metformin. However, I continued to experience blood sugar drops, especially in the mornings. I also ride horses and do quite a bit of exercise and I was very weak and couldn’t lift things or move as much as I had before. After consulting with the Dukan Diet coach, they had me try adding some extra carbohydrates to my breakfast which did help immediately but during later parts of the day, I still experienced blood sugar drops.
Thankfully, last week I figured out what the problem was. I stopped taking the multi-vitamin that had the cinnamon and other nutrients for blood sugar support in it and I am back to normal completely. It was like my weight had reached a point where my blood sugar could suddenly manage on its own quite well without supplementation. Actually, probably better than it ever had.
The great news is that I am probably no longer Insulin Resistant and hopefully I am in less danger of developing Type 2 Diabetes. It is sometimes hard for us who have lost loads of weight to realize that our bodies function differently at a lighter weight. I was worried I’d gain weight after going off the Metformin but I didn’t need to worry. If you have lost a lot of weight and you are still taking any supplements for weight loss, please note any changes in your physical state and take them seriously. It could be you simply don’t need them anymore. Consult your doctor immediately and avoid sudden drops in blood sugar by having regular meals, especially on a high protein diet. Listen to your body and don’t take chances with your health!